Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


changing meds
Jun 24, 2009

Im female 42 yrs old, ive been taking trizivir for 8 years, only side effect fat loss on arms, buttocks and legs and fat accumalation on stomach. My doctor said my drugs are old and that they may cause heart problems in later life, he suggests atripla but i am worried about side effects, i adhere extremely well and im fit healthy dont smoke or drink, i sleep well. However my father suffered with heart problems should i change?

Response from Dr. McGowan

This is a question that many people are dealing with. There is sometimes a disconnect between the main effect (suppressing HIV) and teh side effects of some medications. In your case the meds are working fine to suppres the virus but you are having one side effect (lipoatrophy or "fat loss") and may be at risk for another (heart attack).

The heart attack risk comes from a few studies that showed a higher chance of having a heart attack in people who were using abacavir (part of trizivir) than in people who were not taking abacavir. The highest chance of having a heart attack was in people who had more risk factors for heart disease (such as smoking, high cholesterol, diabetes, obesity, etc). Other studies have not found an increase in heart attacks with abacavir. So this risk has to be assessed in view of the overall balance of risk and benefit expected from the medication for you and the factors in your life that may add to your chances of having a heart attack.

You are a young woman who will likely be on treatment for many years (decades) to come. It is always prudent to re-evaluate treatments as new medications and information comes out to be sure that you are on the safest and best combination for you. That doesn't mean that meds have to be changed all the time (or ever), but having a discussion with your health care provider and weighing the options is a very good thing.

Joe



Previous
Dr. wants to switch meds.
Next
Decrease CD4 count and increase %CD4

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement